Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 8, 2006, 6:46 PM EDT for Dare County, North Carolina. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2006, 6:46 PM EDT (22:46 UTC)
- Expired
- Aug 8, 2006, 7:00 PM EDT
- In force
- 14 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 138 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:48 PM EDT | WATERSPOUT 0 | 1 N Buxton, NC | REPORTED BY EXECUTIVE OFFICER OVER PAMLICO SOUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 082246 TORMHX NCC055-082300- /O.NEW.KMHX.TO.W.0022.060808T2246Z-060808T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 646 PM EDT TUE AUG 8 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 700 PM EDT * AT 641 PM EDT...WEATHER SPOTTERS REPORTED A WATERSPOUT OVER THE PAMLICO SOUND JUST WEST OF BUXTON...MOVING SOUTHEAST AT 10 MPH. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3537 7550 3526 7566 3519 7549 3537 7542 $$ 20
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 8, 2:38 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 8, 2:38 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 238 PM EDT TUE AUG 8 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/...GFS IS THE PREFERRED MODEL TODAY WITH THE NAM TOO DRY. THUNDERSTORM ACTIVITY IS RAPIDLY DEVELOPING JUST NORTH THROUGH WEST OF THE FORECAST AREA THIS AFTERNOON. EXPECTING CONVECTION TO FORM/MOVE INTO IN OUR AREA SHORTLY. ONCE IT DOES...GOOD COVERAGE EXPECTED WITH THE ATMOSPHERE VERY MOIST AND UNSTABLE. BUMPED POPS BACK UP TO LIKELY TONIGHT. THE FRONT WILL ENTER FROM THE NORTH TONIGHT AND WILL BE JUST TO THE SOUTH AT 12Z WEDNESDAY WHERE IT WILL REMAIN STATIONARY THROUGH THE END OF THE WEEK. I KEPT LIKELY POPS IN FOR WEDNESDAY MORNING THEN TAPERED THEM BACK TO CHANCE IN THE AFTERNOON AS THE FOCUS OF PRECIP WILL HAVE SHIFTED SOUTH. GFS SHOWS A VORT SLIDING SOUTHEAST ACROSS THE AREA WEDNESDAY NIGHT. MOISTURE SUPPLY IS NOT THAT GREAT SO ONLY WENT WITH SLIGHT CHANCE POPS. RAIN CHANCES WILL INCREASE FROM THURSDAY INTO FRIDAY AS THE NEXT COLD FRONT DROPS DOWN FROM THE NORTH AND THE FRONT TAPS INTO THE MOISTURE ALREADY IN PLACE. MODELS ARE SHOWING GOOD AREAL COVERAGE ON FRIDAY BUT FOR NOW KEPT POPS AT 40%. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AFTERNOON PRECIP WILL CARRY OVER INTO FRIDAY NIGHT SO KEPT THE CHANCE POPS GOING. THE FRONT WILL BE TO OUR SOUTH ON SATURDAY WHERE IT WILL BECOME STATIONARY THROUGH THE WEEKEND. FOR SATURDAY THROUGH SUNDAY I KEPT ONLY 20-30% POPS AS OUR AREA WILL BE IN BETWEEN THE SURFACE RIDGE PASSING BY TO THE NORTHEAST AND THE BOUNDARY TO THE SOUTH. ON MONDAY THE FRONT WILL GRADUALLY WASH OUT. A SOUTH TO SOUTHWEST FLOW THEN SETS UP BEGINNING MONDAY AFTERNOON AND CONTINUING INTO TUESDAY AHEAD OF THE NEXT FRONT DUE TO ARRIVE AROUND MIDWEEK. && .AVIATION...SCT TSRA BEGINNING TO DVLP N AND W. GOOD CONVERGENCE/INSTAB ACRS ERN NC AND EXPECT TSRA TO DVLP/INCREASE IN CVRG THIS AFTN AND EVENING. WILL LIKELY SEE PERIODS OF MVFR/IFR CONDITIONS WITH THESE STORMS...COULD ALSO SEE SOME STRONG WIND GUSTS. CONVECTION EXPECTED TO GRADUALLY DECREASE FROM N TO S LATER TONIGHT AS FRONT MOVES THRU. COULD STILL SEE SOME MVFR CONDITIONS LATER TONIGHT AS LOW LVLS REMAIN RATHER MOIST WITH DEVELOPING NE FLOW ESPCLY SRN TIER. && .MARINE..OUTFLOW FORM OFFSHR CONVECTION HAS KEPT S/SW WINDS GUSTY OVER WTRS BETWEEN LOOKOUT AND HAT. THESE WINDS SHLD DECREASE THIS AFTN/EVENING AS FRONT APPROACHES. WINDS WILL SHIFT TO N/NE OVERNIGHT AS FRONT SAGS S THRU THE REGION WITH DECENT CVRG OF SHRA/TSRA. FRONT WILL STALL TO S WED THEN GRADUALLY DISSIPATE THU. E TO NE WINDS EXPECTED WED INTO WED NIGHT THEN SHIFTING TO MORE SE THU. SPEEDS MAINLY AOB 15KTS WITH SEAS 2 TO 4 FT. ANOTHER FRONT WILL APPROACH FROM THE NE THU NIGHT AND CROSS FRI INTO FRI NIGHT. GFS SHOWS TIGHT GRDNT DEVELOPING FRI NIGHT INTO SAT WITH DECENT HIGH BUILDING S. THIS IS A BIT UNUSUAL FOR MID AUGUST BUT MODEL HAS BEEN CONSISTENT. STILL UNDERCUT WINDS AND SEAS A BIT WITH POSS SCA SAT CNTRL/NRN WTRS. WINDS AND SEAS WILL THEN DECREASE SUN AS HIGH BUILDS OVER. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && HSA/RF
Hazardous weather outlook, Aug 8, 4:43 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 443 AM EDT TUE AUG 8 2006 NCZ029-044>047-079>081-090>095-098-103-104-090845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 443 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER THE COASTAL PLAIN AND SPREAD EASTWARD DURING THE EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM LATE AFTERNOON THROUGH THE EVENING HOURS WITH DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF 58 MPH POSSIBLE. THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOW 90S AND DEWPOINTS IN THE MID 70S WILL RESULT IN HEAT INDICES BETWEEN 100 AND 104 OVER INLAND COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ130-135-150-152-154-156-158-090845- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 443 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL WATERS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 8, 2:29 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 229 PM EDT TUE AUG 8 2006 NCZ103-081930- EASTERN DARE- 229 PM EDT TUE AUG 8 2006 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 330 PM EDT... AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES NORTH OF DUCK TO 12 MILES WEST OF DUCK...OR FROM 6 MILES NORTH OF DUCK TO 7 MILES SOUTHWEST OF GRANDY...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 250 PM EDT...KILL DEVIL HILLS AT 330 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Special weather statement, Aug 8, 5:15 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 515 PM EDT TUE AUG 8 2006 NCZ045-082200- WASHINGTON- 515 PM EDT TUE AUG 8 2006 ...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY UNTIL 600 PM EDT... AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL WASHINGTON COUNTY...OR ABOUT 8 MILES SOUTH OF EDENTON...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SCUPPERNONG AT 535 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE PHELPS LAKE AND ROPER. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| Aug 7, 11:09 PM EDT | Special Marine Warning | MHX | 36 min | |
| Aug 8, 12:17 AM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 8, 2:21 PM EDT | Special Marine Warning | MHX | 84 min | |
| Aug 8, 6:43 PM EDT | Special Marine Warning | MHX | 32 min | |
| Aug 8, 7:30 PM EDT | Special Marine Warning | MHX | 60 min | |
| Aug 8, 7:49 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 56 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.